Lumps after Lip Injections

– is it normal?

I have bumps after being injected in my lips. Patients often come to me with this concern after being treated. In the following blog post we would like to shed light on what kind of bumps can / may occur, why they occur and what actions to take.

Hyaluronic acid is a gelatinous liquid that serves as a filling material. Viewed from the outside, the structure of the lip is divided into skin, fatty tissue, muscles and mucous membrane. There are vessels in the mucous membrane that should not be injured, so the hyaluronic acid should be injected into the fatty tissue by experienced hands.

These are the reasons for Lumps & Bumps:

We distinguish lumps immediately after the lip is injected and lumps that appear weeks later.

Immediately after injecting the lips, lumps can appear if:

  • Too much hyaluronic acid has been injected

If you work with a needle and inject too much hyaluronic acid into one place, lumps can form. When injecting lips with the cannula bumps can also occur, but less frequently.

  • Hyaluronic acid is injected into the mucous membrane

When hyaluronic acid is placed in the mucous membrane, the patient usually feels this on the inside of the lips. The solution here is a dissolution by Hylase.

Hylase: Hyaluronidase is an enzyme that can dissolve hyaluronic acid. It comes in powder form in various concentrations. Before treatment, it is dissolved with saline or a solution with a local anesthetic.

  • A bruise occurs

This mostly happens with the needle technique, with cannulas this is much less common. In this case, the first thing to do is be patient. If the lump does not disappear after 3-4 weeks, Hylase is also the solution in this case, as the bleeding usually forms a small, fine capsule around the filler – the hyaluron.

  • There is inflammation

This is usually accompanied by pain and redness, which can be due to an infection. In this case, therapy with antibiotics, painkillers combined with Hylase may be necessary. Please consult a specialist if you find yourself in this situation.

Weeks after the lip injection, lumps can appear if:

  • The immune system reacts

An immune reaction can occur, for example, with a Covid disease or after Covid vaccinations. After weeks or even months, the lump is difficult to treat. The reason for this foreign body reaction, even months after lip injections, is an attack by the immune cells – mostly T cells – on the injected hyaluron. Such immune reactions are treated with a mixture of cortisone and an antihistamine.

In the first 24 hours you can sometimes treat the bumps and distribute the material. Otherwise there is the possibility to dissolve the lump with Hylase. This should be done by an experienced doctor.